Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 79, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 26, 2018, 5:22 PM MDT for Johnson County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2018, 5:22 PM MDT (23:22 UTC)
- Expired
- Jul 26, 2018, 6:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 231 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
901
WUUS55 KRIW 262322
SVRRIW
WYC019-270000-
/O.NEW.KRIW.SV.W.0079.180726T2322Z-180727T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
522 PM MDT THU JUL 26 2018
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Northeastern Johnson County in north central Wyoming...
* Until 600 PM MDT.
* At 522 PM MDT, a severe thunderstorm was located 15 miles east of
Lake De Smet, or 19 miles northeast of Buffalo, moving southeast at
35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Johnson County.
This includes Interstate 90 between mile markers 84 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4419 10624 4455 10663 4456 10662 4456 10623
4445 10601 4433 10602
TIME...MOT...LOC 2322Z 317DEG 30KT 4456 10646
HAIL...1.00IN
WIND...<50MPH
$$
McDonald2 follow-up statements
958
WWUS55 KRIW 262343
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
543 PM MDT THU JUL 26 2018
WYC019-270000-
/O.CON.KRIW.SV.W.0079.000000T0000Z-180727T0000Z/
Johnson-
543 PM MDT THU JUL 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN JOHNSON COUNTY...
At 543 PM MDT, a severe thunderstorm was located 16 miles northwest
of Powder River Rest Area, or 21 miles east of Buffalo, moving
southeast at 35 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northeastern Johnson County.
This includes Interstate 90 between mile markers 84 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4419 10624 4445 10643 4454 10639 4453 10623
4445 10601 4433 10602
TIME...MOT...LOC 2343Z 317DEG 30KT 4443 10629
HAIL...1.25IN
WIND...<50MPH
$$
McDonald405
WWUS55 KRIW 262359
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
559 PM MDT THU JUL 26 2018
WYC019-270009-
/O.EXP.KRIW.SV.W.0079.000000T0000Z-180727T0000Z/
Johnson-
559 PM MDT THU JUL 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY
WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail up to one inch, gusty winds over 30 mph, and heavy rain are
still possible with this thunderstorm.
LAT...LON 4419 10624 4445 10643 4454 10639 4453 10623
4445 10601 4433 10602
TIME...MOT...LOC 2359Z 317DEG 30KT 4433 10616
$$
McDonaldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:36 PM MDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 26, 1:36 PM MDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Riverton WY 136 PM MDT Thu Jul 26 2018 .SHORT TERM...This evening through Friday The current pattern will continue this afternoon and Friday. West to northwest flow aloft over unstable sfc conditions east of the Divide with light winds, generally east to southeast and dewpoints in the upper 40s into the 50s. Cape values of 1000-1500 J/kg, along with bulk shear values of 40 to 50kt, will also remain in place through Friday. Strong storms, with a few becoming severe, will continue through sunset this evening. The best chances for severe storms will be in Johnson and Natrona counties. Showers will continue east of the Divide tonight, becoming confined to northern portions and eventually northern Johnson County by sunrise Friday morning. Isolated to scattered thunderstorms will return to areas east of the Divide Friday, but will include Yellowstone and Sweetwater County. Isolated showers will be possible across southern portions Friday morning, with thunderstorm activity confined to mainly Sweetwater, with extreme southern portions of Sublette and Fremont counties also included. Storms in these areas will be dry, as RH values will be in the teens. They will not be as strong as well, due to the drier air impacting Cape values. Thus, strong gusty winds will be the main threat with these storms. .LONG TERM...Friday night through Thursday Cold air will remain behind a front extending along the Continental Divide from northwest Wyoming to south central Wyoming with subtropical moisture moving north and east over the front. This will continue to support scattered showers with isolated to scattered thunderstorms along an north of the front, being most numerous over the mountains. This will extend from Friday night through Sunday evening with cool temperatures to the north and warmer air in the south and southwest. Hotter high pressure will build north and east from the Great Basin Monday through Thursday with decreasing showers and thunderstorms and warmer temperatures returning to much of the area. && .AVIATION...For the 00Z TAFS through 00Z Saturday Isolated to scattered showers and thunderstorms along and east of the Continental Divide will begin to subside this evening. A few storms will likely be strong, isolated severe, with hail and heavy rain through 04Z; possible brief IFR/MVFR conditions. Little to no activity is expected west of the Divide (KJAC- KPNA- KBPI- KRKS). A thunderstorm complex may move out of central Montana into north central and northeast Wyoming late this evening into early Friday morning, mainly along and east of Interstate 25. Strong northerly outflow winds may precede this line of storms. The storms should track north and east of KCPR early Friday morning. Isolated to scattered afternoon thunderstorms will return Friday, affecting all but the far west (KJAC-KBPI-KPNA). A few strong to severe storms will once again be possible along and east of the Continental Divide. && .FIRE WEATHER... Isolated to scattered thunderstorms will stay mainly confined to areas east of the Divide this evening. A few strong to severe storms could still be ongoing this evening through sunset over 281 and 285. Scattered showers will continue over these zones tonight into Friday morning. Conditions over 277 and 279 will recover tonight, with Red Flag conditions returning Friday afternoon and evening. Otherwise, temperatures overnight will be slightly warmer, with RH values about 20 percent lower than last night. Temperatures Friday will be slightly cooler across northern portions. West-northwest winds will be a bit stronger across 277, 278, 279 and 289 as well, with RH values once again dropping into the middle teens. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT Friday for WYZ277-279. && SHORT TERM...LaVoie LONG TERM...Baker AVIATION...LaVoie FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 26, 2:03 AM MDT, 15 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 203 AM MDT Thu Jul 26 2018 WYZ001>020-022>030-271100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 203 AM MDT Thu Jul 26 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms, especially along and east of the Continental Divide. Some of these storms will likely produce small hail, locally heavy rainfall, frequent lightning, and strong gusty winds. There will be a few strong thunderstorms and even isolated severe thunderstorms are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday afternoon through Saturday night...Scattered thunderstorms, especially along and east of the Continental Divide. Sunday...Isolated afternoon and evening thunderstorms along and east of the divide. Tuesday...Isolated afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters urged to report wind gusts past 45 mph, hail size, and rainfall amounts. Thank you.
In the hours before
Special weather statement, Jul 26, 4:42 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Riverton WY
442 PM MDT THU JUL 26 2018
WYZ006-262315-
Southeast Big Horn Basin-
442 PM MDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHAKIE COUNTY
UNTIL 515 PM MDT...
At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Winchester, or 21 miles west of Worland, moving
east at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Worland, Worland Municipal Airport and Wyoming Boys School around
515 PM MDT.
Other locations impacted by this storm include Badlands Overlook and
Washakie County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4417 10787 4388 10794 4400 10849 4408 10849
4408 10852 4417 10850
TIME...MOT...LOC 2242Z 278DEG 29KT 4411 10837
McDonaldLocal storm report, Jul 26, 4:47 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
447 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO 5 N CASPER 42.90N 106.32W
07/26/2018 NATRONA WY TRAINED SPOTTER
A TRAINED SPOTTER PHOTOGRAPHED A WEAK TORNADO NORTH OF
CASPER.
&&
HATTINGSLocal storm report, Jul 26, 5:00 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
500 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 SE I25 MILE MARKER 29 44.17N 106.61W
07/26/2018 M1.25 INCH JOHNSON WY TRAINED SPOTTER
A TRAINED SPOTTER REPORTED HALF DOLLAR SIZE HAIL 13 MILES
SE OF BUFFALO.
&&
HATTINGSLocal storm report, Jul 26, 5:13 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
513 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL MIDWEST 43.41N 106.28W
07/26/2018 M1.75 INCH NATRONA WY TRAINED SPOTTER
A TRAINED SPOTTER REPORTED GOLF BALL SIZE HAIL IN MIDWEST
VIA FACEBOOK.
&&
HATTINGSSpecial weather statement, Jul 26, 5:16 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Riverton WY 516 PM MDT THU JUL 26 2018 WYZ005>008-017-262345- Owl Creek and Bridger Mountains-Wind River Basin-Southeast Big Horn Basin-Bighorn Mountains West-Southwest Big Horn Basin- 516 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS AND SOUTHEASTERN WASHAKIE COUNTIES UNTIL 545 PM MDT... At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles southeast of Lucerne, or 15 miles east of Thermopolis, moving southeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lucerne, Kirby and Cottonwood Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4378 10832 4385 10821 4376 10738 4332 10763 TIME...MOT...LOC 2315Z 293DEG 28KT 4365 10791 Hulme
Special weather statement, Jul 26, 5:21 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Riverton WY
521 PM MDT THU JUL 26 2018
WYZ005>007-262345-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
521 PM MDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND WEST
CENTRAL WASHAKIE COUNTIES UNTIL 545 PM MDT...
At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Legend Rock State Petroglyph Site, or 22 miles
southeast of Meeteetse, moving southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Winchester, Grass Creek and Badlands Overlook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4392 10805 4384 10812 4385 10821 4378 10831
4372 10822 4359 10833 4399 10882 4399 10879
4404 10879 4408 10873 4408 10859
TIME...MOT...LOC 2320Z 303DEG 27KT 4393 10854
HulmeThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:31 PM MDT | Special Weather Statement | RIW | Hot Springs | 44 min |
| Jul 25, 7:29 PM MDT | Special Weather Statement | RIW | Fremont | 31 min |
| Jul 26, 8:08 AM MDT | Special Weather Statement | RIW | Natrona | 37 min |
| Jul 26, 8:38 AM MDT | Red Flag Warning | RIW | Lincoln, Sweetwater, Uinta | 3 days |
| Jul 26, 12:13 PM MDT | Special Weather Statement | RIW | Johnson | 47 min |
| Jul 26, 12:42 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 48 min |
| Jul 26, 1:27 PM MDT | Special Weather Statement | RIW | Johnson | 33 min |
| Jul 26, 1:42 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 48 min |
| Jul 26, 1:53 PM MDT | Tornado Warning | RIW | Johnson | 37 min |
| Jul 26, 1:55 PM MDT | Special Weather Statement | RIW | 35 min | |
| Jul 26, 2:09 PM MDT | Special Weather Statement | RIW | Natrona | 36 min |
| Jul 26, 2:18 PM MDT | Tornado Warning | RIW | Johnson | 27 min |
| Jul 26, 2:31 PM MDT | Tornado Warning | RIW | Johnson, Natrona | 29 min |
| Jul 26, 2:38 PM MDT | Special Weather Statement | RIW | Natrona | 37 min |
| Jul 26, 2:50 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 25 min |
| Jul 26, 2:55 PM MDT | Tornado Warning | RIW | Johnson, Natrona | 35 min |
| Jul 26, 3:14 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 46 min |
| Jul 26, 3:55 PM MDT | Special Weather Statement | RIW | Natrona | 35 min |
| Jul 26, 4:10 PM MDT | Special Weather Statement | RIW | Hot Springs | 35 min |
| Jul 26, 4:42 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
| Jul 26, 4:52 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Washakie | 38 min |
| Jul 26, 4:57 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 48 min |
| Jul 26, 5:16 PM MDT | Special Weather Statement | RIW | Washakie | 29 min |
| Jul 26, 5:21 PM MDT | Special Weather Statement | RIW | Hot Springs | 24 min |
| Jul 26, 5:32 PM MDT | Special Weather Statement | RIW | Washakie | 28 min |
| Jul 26, 5:41 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 19 min |
| Jul 26, 5:44 PM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| Jul 26, 5:52 PM MDT | Special Weather Statement | RIW | Johnson | 23 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.